Hail, Marquette
- When
- August 5, 3:30 PM EST to 3:45 PM EST
- Where
- Marquette County, 4.25 mi NNE of North Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.560, -87.700
Slow-moving thunderstorms impacted areas north of Ishpeming during the afternoon of the 5th, producing one report of large hail and rainfall of 3 5 inches in 3 hours. No significant flooding was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Slow-moving thunderstorms impacted areas north of Ishpeming during the afternoon of the 5th, producing one report of large hail and rainfall of 3 5 inches in 3 hours. No significant flooding was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 5, 2:48 PM EST, 42 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Marquette MI 348 PM EDT Tue Aug 5 2025 .KEY MESSAGES... - Smoke from Canadian wildfires will continue impacting air quality and may locally reduce visibility at times. An Air Quality Advisory remains in effect for all of Upper Michigan through Wedensday. - Episodic showers and thunderstorms will be possible again Wednesday night through the weekend. - Heat and humidity increase late this week into the weekend, with a 40-70% chance of heat indices exceeding 90 degrees Friday and Saturday over most areas and 90%+ chance for areas in the lower elevations near Lake Superior. && .SHORT TERM /THROUGH TONIGHT/... Issued at 346 PM EDT Tue Aug 5 2025 This afternoon water vapor imagery and model 500mb heights showed the rex block like pattern continuing to break down. The upper level high had moved east into Northern Ontario and the upper level low over the Northern Plains was opening up. Weak shortwaves continued to bring enought lift into the area to result in mid and high level cloudiness along with elevated radar echoes, most of this precipitation was evaporating before reaching the ground. However, a few showers and thunderstorms had formed in the vicinity of the Lake Superior and Lake Michigan lake breeze boundaries where RAP analysis showed around 1000 J/kg MLCAPE. Air quality issues continued today with widespread smoke and haze over all of the Great Lakes and extending all the way to the coast of New England. A surface high pressure over Quebec was helping to transport this smoke back to the west and north into the U.P. Reductions in visiblity were being reported at the ASOS/AWOS stations. As this high pressure finally begins a slow trek to the east we will hopefully see the smoke moving out of the area late Wednesday. There is still the threat for showers and a few thunderstorms this afternoon. Ensemble mean SBCAPE of 800-1200 J/kg are forecast over the central U.P with lesser instability in the far east and west. A weak shortwave passing though could help trigger isolated showers and thunderstorms during peak heating, especially near the lake breeze boundaries. Shear is weak, less than 15kts, so not expecting any long lasting, organized convection. Showers and thunderstorms will diminish quickly later this evening with the loss of heating. On Wednesday the upper level high pressure will shift well to the east and flattern as troughing moves into the Pacific NW and the high pressure ridge over the southwestern U.S expands and shifts easteward. This will be the start of a more active pattern and a few showers or thunderstorms could approach the far west late in the afternoon as the first of several shortwaves approaches the area. Temperatures tonight will be similar to last night, 50s inland to the low 60s near the lakeshores. Highs on Wednesday will be a few degrees warmer than today, reaching the low 80s, with mid 80s in the southerly downslope areas near Lake Superior. && .LONG TERM /WEDNESDAY THROUGH TUESDAY/... Issued at 346 PM EDT Tue Aug 5 2025 An active pattern will be in place from Wednesday night trough early next week. Multiple shortwaves will impact the area bringing episodes increased chances for showers and thunderstorms. The first shortwave will move into the area on Wednesday night with the best chance for showers and thunderstorms in the west, shifting to the central U.P on Thursday. Ample moisture will be transported into the region as a strong southerly low level jet sets up. PWATs could approach 1.5" on Wednesday night and Thursday. There is the threat for heavy rain with any thunderstorms that form. WPC has a marginal risk (5%) for excessive rainfall in the western U.P on Wednesday night. We may get a reprieve from precipitation chances during the day Friday but a hot and muggy airmass could make outdoor activities a bit uncomfortable through Saturday. At this point it doesn't look like Lake Superior will provide much in the way of cooling effects with southerly winds and little chance for a lake breeze. With the southerly flow the NBM probabilities for 90F+ temperatures on Fri and Sat are highest (>90%) in the lower elevations near Lake Superior. Deterministic guidance is in the low 90s for highs in this area with upper 80s to near 90 over the interior. These temperatures combined with dewpoints near 70F will bring heat indices to the low to mid 90s both days. Those planning outdoor activities should take precaution to have a way to cool off and stay hydrated. Temperatures cool off some for Sunday into Monday with the west seeing dewpoints falling back to the low 60s. Showers and thunderstorm chances increase for Friday night through Monday. The axis of greatest instability through Friday looks to remain west of the area, over the Northern Plains and MN on Thursday and Friday. Ensembles are showing mean MUCAPE of 2500 J/Kg over much of the central and western U.P. for Thursday and into at least Saturday. Shear looks to be the limiting factor for severe convection, generally less than 25kts with the higher shear remaining west of the area. That being said with uncertainty in timing and placement of shortwaves and evolution of convective complexes it definitely bears watching. Heavy rain will also be a concern for the weekend and WPC has put most of the western and central U.P in a marginal risk (5%) for excessive rainfall on Saturday, PWATs will be near or over 1.5". On Sunday and Monday the threat for showers and thunderstorm will shift more towards the central and eastern U.P as the storm track and deeper moisture shifts a bit to the south and east. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 123 PM EDT Tue Aug 5 2025 Mainly VFR conditions are expected through the TAF period for IWD and CMX while SAW will see MVFR conditions through tonight due to wildfire smoke moving through the area and reducing vsby. There is an outside chance for a shower or thunderstorm at the TAF sites this afternoon but too low of chance to include in the TAF. Some shallow fog could reduce vsby to MVFR or possibly IFR again at SAW late tonight. && .MARINE... Issued at 346 PM EDT Tue Aug 5 2025 Winds will remain light, below 20 knots, through the next few days. More active weather will develop and continue into the weekend, with showers and thunderstorms returning to the forecast starting Wednesday night. Model guidance suggests winds remain below 20 knots for late week but wouldn't be surprised to see winds ramp up a bit, to 25 knots late this week as southerly flow increases, especially on Saturday. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...NL LONG TERM...NL AVIATION...NL/Thompson MARINE...NL
Hazardous Weather Outlook National Weather Service Marquette MI 322 PM EDT Tue Aug 5 2025 MIZ001>007-009>014-084-085-061930- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 322 PM EDT Tue Aug 5 2025 /222 PM CDT Tue Aug 5 2025/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Tonight 20-30% chance of thunderstorms near the Lake Superior shoreline and interior west through this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Episodic showers and thunderstorms will be possible again Wednesday night through the weekend. Heat and humidity increase late this week into the weekend, with a 40-70% chance of heat indices exceeding 90 degrees Friday and Saturday over most areas. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-061930- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 322 PM EDT Tue Aug 5 2025 /222 PM CDT Tue Aug 5 2025/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Tonight 20% chance of thunderstorms near the shoreline through this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Episodic showers and thunderstorms will be possible again Wednesday night through the weekend. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-061930- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 322 PM EDT Tue Aug 5 2025 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Episodic showers and thunderstorms will be possible again Thursday through the weekend. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. TDUD
The Marquette radar (KMQT), 12 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292924.